Pseudo-Red-Man Syndrom

Red-man syndrome is a well-known erythematous reaction involving the upper trunk in patients who have received vancomycin. The flushing may be associated with pruritus and hypotension. Teicoplanin is not known to be associated with red-man syndrome. Red-men syndrome appeared to develop in the following patient after he received teicoplanin.

The patient was a 65-year-old man who had undergone quadruple coronary-artery bypass surgery. He was enrolled in a double-blind trial comparing teicoplanin and cefazolin as prophylaxis against postoperative infection. On the fifth postoperative day the patient was noted to have diffuse erythema involving both arms. The erythema started about 10 cm below the shoulders and extended to the wrists. There was no blanching or warmth. There was complete sparing of the area under the wristwatch.

I initially considered the possibility that he had red-men syndrome, but he had not received vancomycin, so I was quite puzzled. Then his bathrobe caught my eye. The bright red terry-cloth robe was brand-new. The red dye from the robe had colored the patient’s arms, which were still wet from a shower. In fact, what appeared to be rubor was merely”robeor”. I warn other clinicians that unwashed terry-cloth robes of the appropriate colors may also lead to pseudocyanosis, pseudojaunice, and pseudoclorosis. The most cost-effective form of prophylaxis under these circumstances is machine washing.

Salit I. E. 
N. Engl. J. Med. 1993; 328:585-586 

[gekürzt]

 

 

 

 

Druckversion Druckversion | Sitemap
© Zeitschrift für Infektionstherapie